Purpose: Amiodarone is a medication often utilized in the critical care setting for acute arrhythmic episodes and may be inappropriately continued post-discharge, leading to an increased risk of adverse drug events. The gap in transition of care upon discharge and subsequent failure to discontinue medications initiated during hospitalization can lead to increased healthcare utilization and costs. The presented case serves as an example of the consequences that can result from failure to discontinue amiodarone after hospitalization and demonstrates the role of clinical pharmacists in identifying inappropriately continued therapy to reduce the risk of adverse events.
Case: A 66-year-old female presented to her primary care physician complaining of worsening bilateral hand tremors. Unable to determine the origin of this symptom, the physician asked a clinical pharmacist to perform a comprehensive review of the patient’s medications. The clinical pharmacist discovered that the patient was hospitalized a year prior for sepsis with infective endocarditis. During that hospital stay, she was started on amiodarone for an acute episode of atrial fibrillation. The pharmacist determined that the tremors were likely an adverse drug reaction from amiodarone and also recognized amiodarone as a potentially inappropriate medication for this particular patient. The amiodarone was subsequently discontinued. Within several weeks of discontinuation, the patient’s tremors improved significantly.
Conclusion: This case demonstrates the importance of medication review after initiation of amiodarone during hospitalization. Due to the high potential for toxicity, the use of amiodarone should be reviewed and re-evaluated routinely. Clinical pharmacists can contribute their expert pharmacological knowledge to evaluate the appropriateness of amiodarone during and after transition of care to prevent future adverse outcomes.